Try the Natural Approach to Health Care
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, aspirin, and other common pain relievers, including acetaminophen,have been linked to peptic ulcers, which cause pain, bleeding, and perforation in the stomach.
Few studies have reported on the risk for peptic ulcers related to the use of acetaminophen, however, which is found in Tylenol. In addition, it is not known if several new NSAIDs approved for public use in the last decade are related to ulcers.
The authors of the study, which appeared in a recent issue of the journal Epidemiology, evaluated the risk of ulcer associated with the use of acetaminophen and several new NSAIDs. Researchers collected data on over 2,000 peptic ulcer patients and 11,500 of their healthy counterparts. Dosage and drug combinations, as well as overall drug use, were determined for the 40- to 79-year-old British subjects.
Acetaminophen use increased risk of peptic ulcer almost four times if more than two doses (or four pills) were taken daily. Risk was slight when less than that dosage was taken. Overall, NSAID use increased risk of ulcers fourfold at any dosage, but the drugs were most dangerous together: Combining NSAIDs and two doses or more of acetaminophen daily increased the risk for peptic ulcer 13.2 times.
Of course, these findings are based on a dosage of only four pills daily; many people take the recommended maximum dosage of eight pills per day. If you suffer from headaches, back pain, or other chronic conditions for which you take NSAIDs, never combine different drugs, and keep your dosages minimal, especially if you are having any sort of stomach problems. For more information on nonpharmaceutical approaches to managing pain, schedule an appointment with your doctor of chiropractic.
Rodríguez LAG, Hernández-Díaz S. Relative risk of upper gastrointestinal complications among users of acetaminophen and nonsteroidal anti-inflammatory drugs. Epidemiology 2001:12(5), pp. 570-576.